North Dakota, 2025

Tornado in North Dakota, June 17, 2025

June 17, 2025 · NWS BIS · 1 event in 1 county or zone

Isolated showers and thunderstorms developed over southwest North Dakota as a compact short-wave trough moved through the area. A short lived landspout tornado developed north of Hettinger in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated showers and thunderstorms developed over southwest North Dakota as a compact short-wave trough moved through the area. A short lived landspout tornado developed north of Hettinger in Adams County. The tornado touched down in an open field and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 10:35 AM MST, 2 hours 3 minutes earlier. Its key messages:

  • Active pattern with periodic shower and thunderstorm chances during the workweek into the weekend. A few severe storms are possible, more notably later in the week.
  • Overall temperatures remain around normal to slightly above normal for this time of year.
Area forecast discussion, Jun 17, 10:35 AM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1235 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

- Active pattern with periodic shower and thunderstorm chances
  during the workweek into the weekend. A few severe storms are
  possible, more notably later in the week.

- Overall temperatures remain around normal to slightly above
  normal for this time of year.

&&

.UPDATE...
Issued at 1235 PM CDT Tue Jun 17 2025

Vort max continues to track along the ND/SD border, with
scattered showers persistent in far southwest North Dakota.
Added in another few hours mention of low rain chances with this
update. Elsewhere, fair weather cu around 5k feet are developing
across the area, with generally light winds and highs in the 70s
this afternoon.

UPDATE
Issued at 938 AM CDT Tue Jun 17 2025

A few light, isolated radar returns have developed in the far
south central, with an additional area moving from southeast
Montana into southwest North Dakota. Added in some low POPs for
the next few hours but expecting this activity to diminish
through the morning. Otherwise, going forecast looks good.

UPDATE
Issued at 616 AM CDT Tue Jun 17 2025

Patchy ground fog continues across the central North Dakota this
morning with slight visibility reductions. No updates are
needed at this time as the forecast remains on track.

&&

.DISCUSSION...
Issued at 429 AM CDT Tue Jun 17 2025

Surface high pressure over eastern Montana will continue to push
into North Dakota today. This will lead to relatively quiet
weather across the state. High temperatures are forecast to warm
into the 70s to lower 80s this afternoon. Surface high pressure
will keep the skies fairly clear throughout the day. Winds will
eventually switch to northerly by the afternoon, but remain
light. No precipitation is forecast today. Overnight low
temperatures are forecast to drop down into the 50s tonight.

The upper level pattern remains zonal in the short term. An
upper level shortwave is forecast to move into the region
early tomorrow morning bringing in chances for showers and
thunderstorms throughout the day. The environment tomorrow does
support isolated strong to severe storms with around 1500 j/kg
of SBCAPE and 20-30kts of 0-6 km wind shear by the afternoon to
evening hours. Modest lapse rates and cooler temperatures aloft
could support multi-cluster cells across the northern half of
the state possibly producing large hail and strong to severe
wind gusts. The Storm Prediction Center has most of central and
eastern North Dakota in a marginal risk for severe weather
Wednesday.

High temperatures Wednesday are forecast to climb up into the
80s across the region. Overnight low temperatures are forecast
to drop down into the 50s again. Temperatures will warm up
Thursday into the upper 80s in the southwest to the upper 70s in
the northeast. High temperatures will gradually drop down into
the lower to mid 80s until Sunday, when an upper level low
moves through the region bringing in cooler temperatures.

An upper level ridge over the Pacific Northwest will begin to
push over the Northern Rockies into the Northern Plains by the
end of this week. Southerly return flow will begin to advect 60
dew points back into the region Thursday with temperatures in
the 80s will lead to increased instability across the state. The
ensembles have MUCAPE around 1000-2000 j/kg and 45-55 kts of
0-6 km wind shear, which would support supercell development.
The only thing holding back severe weather Thursday is the lack
of a forcing mechanism to break the cap. Therefore, the Storm
Prediction Center has most of central and eastern North Dakota
in a marginal risk for severe weather Thursday. CSU machine
learning program and NSSL machine learning severe probability
program are both picking up on Friday and Saturday having the
highest probability of severe weather. Friday, an upper level
short wave is forecast to move across the state. The environment
will be similar to Thursday, but with a lifting mechanism. The
machine learning programs are also pegging Saturday to have
another round of severe storms as another strong wave moves
across the jet stream.

An upper level low is forecast to move through the region Sunday
bringing forth precipitation and cooler temperatures next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue Jun 17 2025

VFR conditions are expected at all terminals through the TAF
period. Winds are generally from the north to northwest
this afternoon, becoming light and variable overnight before
shifting to be southwesterly on Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Johnson
AVIATION...Jones
Hazardous weather outlook, Jun 17, 10:24 AM MST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1224 PM CDT Tue Jun 17 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1224 PM CDT Tue Jun 17 2025 /1124 AM MDT Tue Jun 17 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms are possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MEJ

The radar

The Bismarck radar (KBIS), 164 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Adams

When
June 17, 12:38 PM MST to 12:40 PM MST
Where
Adams County, 4.38 mi N of Hettinger Arpt to 4.1 mi N of Hettinger Arpt
Rating
EFU
Path length
0.93 mi
Path width
50 yd
Reported by
Public
Coordinates
46.083, -102.652

The tornado touched down in an open field north of Hettinger and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263431.